Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 104, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at Apr 5, 2017, 6:12 PM CDT for 5 counties in Tennessee. It was in force for 33 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 5, 2017, 6:12 PM CDT (23:12 UTC)
- Expired
- Apr 5, 2017, 6:45 PM CDT
- In force
- 33 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clay County, TN, DeKalb County, TN, Jackson County, TN, Overton County, TN, Putnam County, TN
The radar
The Nashville radar (KOHX), 93 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 5, 6:14 PM CDT | HAIL 1 | 8 Wsw Baxter, TN | MOSTLY NICKEL SIZE HAIL BUT A FEW QUARTERS MIXED IN |
| Apr 5, 6:15 PM CDT | TSTM WND DMG | 6 S Livingston, TN | DELAYED REPORT. UPPER CUMBERLAND REPORTER VIDEO AND PHOTOS INDICATED A HOME HAD A CORNER OF ITS ROOF AND SHINGLES BLOWN OFF...TIN METAL WAS BLOWN OFF THE ROOF OF A BARN...AND A SHED WAS BLOWN 100 YARDS TO THE NORTH AND DESTROYED ON MARY ELLEN ESTATES AT HIGHWA |
| Apr 5, 6:16 PM CDT | HAIL 0.75 | 2 Nw Baxter, TN | |
| Apr 5, 6:17 PM CDT | TSTM WND DMG | 1 Nne Baxter, TN | DELAYED REPORT. UPPER CUMBERLAND REPORTER PHOTOS SHOWED A TREE WAS BLOWN DOWN BLOCKING PINE GROVE ROAD IN BAXTER |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 5, 1:50 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.2 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1902 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 161 m²/s²
- 0-3 km storm-relative helicity
- 208 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
415
WUUS54 KOHX 052312
SVROHX
TNC027-041-087-133-141-052345-
/O.NEW.KOHX.SV.W.0104.170405T2312Z-170405T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
612 PM CDT WED APR 5 2017
The National Weather Service in Nashville has issued a
* Severe Thunderstorm Warning for...
Overton County in Middle Tennessee...
Northeastern De Kalb County in Middle Tennessee...
Southeastern Jackson County in Middle Tennessee...
Southeastern Clay County in Middle Tennessee...
Western Putnam County in Middle Tennessee...
* Until 645 PM CDT
* At 611 PM CDT, a severe thunderstorm was located near Baxter, or 10
miles northeast of Smithville, moving northeast at 60 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Cookeville, Smithville, Livingston, Algood, Baxter, Center Hill
Lake, Rickman, Edgar Evans State Park, Standing Stone State Park
and Burgess Falls State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 900 PM CDT for Middle
Tennessee.
LAT...LON 3638 8512 3606 8558 3604 8560 3605 8561
3602 8565 3601 8564 3593 8575 3603 8589
3657 8542
TIME...MOT...LOC 2311Z 219DEG 51KT 3609 8571
HAIL...1.00IN
WIND...60MPH
$$
Shamburger2 follow-up statements
696
WWUS54 KOHX 052325
SVSOHX
Severe Weather Statement
National Weather Service Nashville TN
625 PM CDT WED APR 5 2017
TNC041-052334-
/O.CAN.KOHX.SV.W.0104.000000T0000Z-170405T2345Z/
De Kalb TN-
625 PM CDT WED APR 5 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DE KALB COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore the warning has been cancelled.
A tornado watch remains in effect until 900 PM CDT for Middle
Tennessee.
LAT...LON 3638 8512 3611 8553 3622 8572 3657 8542
TIME...MOT...LOC 2324Z 217DEG 62KT 3628 8555
$$
TNC027-087-133-141-052345-
/O.CON.KOHX.SV.W.0104.000000T0000Z-170405T2345Z/
Overton TN-Jackson TN-Clay TN-Putnam TN-
625 PM CDT WED APR 5 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR OVERTON...SOUTHEASTERN JACKSON...SOUTHEASTERN CLAY AND
NORTHWESTERN PUTNAM COUNTIES...
At 624 PM CDT, a severe thunderstorm was located 7 miles southeast of
Gainesboro, moving northeast at 70 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Cookeville, Livingston, Algood, Baxter, Rickman and Standing Stone
State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 900 PM CDT for Middle
Tennessee.
LAT...LON 3638 8512 3611 8553 3622 8572 3657 8542
TIME...MOT...LOC 2324Z 217DEG 62KT 3628 8555
HAIL...1.00IN
WIND...60MPH
$$
Shamburger794
WWUS54 KOHX 052332
SVSOHX
Severe Weather Statement
National Weather Service Nashville TN
632 PM CDT WED APR 5 2017
TNC141-052342-
/O.CAN.KOHX.SV.W.0104.000000T0000Z-170405T2345Z/
Putnam TN-
632 PM CDT WED APR 5 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN PUTNAM COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore the warning has been cancelled.
A tornado watch remains in effect until 900 PM CDT for Middle
Tennessee.
LAT...LON 3627 8540 3636 8558 3657 8542 3642 8518
TIME...MOT...LOC 2332Z 218DEG 63KT 3639 8544
$$
TNC027-087-133-052345-
/O.CON.KOHX.SV.W.0104.000000T0000Z-170405T2345Z/
Overton TN-Jackson TN-Clay TN-
632 PM CDT WED APR 5 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTHWESTERN OVERTON...EAST CENTRAL JACKSON AND SOUTHEASTERN CLAY
COUNTIES...
At 632 PM CDT, a severe thunderstorm was located near Livingston,
moving northeast at 75 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Livingston and Standing Stone State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 900 PM CDT for Middle
Tennessee.
LAT...LON 3627 8540 3636 8558 3657 8542 3642 8518
TIME...MOT...LOC 2332Z 218DEG 63KT 3639 8544
HAIL...1.00IN
WIND...60MPH
$$
ShamburgerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 3:55 PM CDT, 2 hours 17 minutes earlier.
Area forecast discussion, Apr 5, 3:55 PM CDT, 2 hours 17 minutes before
Area Forecast Discussion National Weather Service Nashville TN 355 PM CDT Wed Apr 5 2017 .DISCUSSION... Afternoon storms have been slower to develop this afternoon with the anticipated increase in low level moisture occurring slower than originally forecast. However, dewpoints have crept up and storms have been increasing since 19-20Z. Expect this trend to continue for the next few hours with the bulk of the storms east of I-65 and becoming especially numerous on the Plateau. Severe storm potential will end this evening but wrap-around showers will arrive late tonight and then continue beyond 12Z Thursday. The upper level low that helped kick off today's storms will move from the Mid/Upper MS Valley to the lower Great Lakes Thursday. Thursday will be much cooler with post frontal conditions and extensive clouds in the cyclonic flow aloft...although some decrease in clouds should occur by afternoon. Clearing skies Thursday night will help allow temps to drop into the 30s most areas. Light winds should help prevent any frost Thursday night...but do expect patches of frost across the mid state Friday morning as cold air remains and sfc winds drop off. Upper level ridging will keep it dry Friday through the weekend and into Monday with daytime temperature rebounding into the 60s and then 70s. The next upper level system to impact Middle TN will move eastward through the Northern Plains early next week. This system and a weak cold front will bring a chance of showers to the region Monday night into next Wednesday. && .AVIATION... 18Z TAF DISCUSSION. Band of strong afternoon/early evening storms, followed by dry period, then wrap-around dz-/rw- on tap this period. Outside of convection early through 06z, largely expect VFR conditions. After 06z, upper low will wrap-around light precip and cigs expected to drop all sites overnight but possibly improve by 18z Thu. Winds will be quite gusty through the period...sometimes 25-35mph. && .PRELIMINARY POINT TEMPS/POPS... Nashville 44 58 39 59 36 / 50 50 0 0 0 Clarksville 43 57 37 58 35 / 60 50 0 0 0 Crossville 40 49 35 51 33 / 70 70 20 10 0 Columbia 44 58 38 60 35 / 50 50 0 0 0 Lawrenceburg 44 58 38 59 35 / 50 40 0 0 0 Waverly 43 59 39 59 37 / 60 50 0 0 0 && .OHX WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 7 AM CDT Thursday FOR Bedford-Cannon- Cheatham-Clay-Coffee-Cumberland-Davidson-De Kalb-Dickson- Fentress-Giles-Grundy-Hickman-Houston-Humphreys-Jackson-Lawrence- Lewis-Macon-Marshall-Maury-Montgomery-Overton-Perry-Pickett- Putnam-Robertson-Rutherford-Smith-Stewart-Sumner-Trousdale-Van Buren-Warren-Wayne-White-Williamson-Wilson. && DISCUSSION......49 AVIATION........07
Hazardous weather outlook, Apr 5, 5:18 AM CDT, 12 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Nashville TN 518 AM CDT Wed Apr 5 2017 TNZ005>011-023>034-056>066-075-077>080-093>095-061000- Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston- Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith- Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson- Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford- Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles- 518 AM CDT Wed Apr 5 2017 This Hazardous Weather Outlook is for portions of Middle Tennessee. .DAY ONE...Today and Tonight Some strong to severe thunderstorms will be possible this afternoon through the early evening hours, especially for locations east of I-65. Main concerns with any strong to severe thunderstorms that do develop will be large hail, damaging winds, and the formation of tornadoes. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this afternoon and early evening. Spotter Thunderstorm Reporting Criteria Tornado Funnel Cloud Flooding Hail >= 1/2 inch Winds > 50 MPH (Measured) Structural Damage Trees or Power Lines Down 31
In the hours before
Local storm report, Apr 5, 5:52 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
552 PM CDT WED APR 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM HAIL 7 NE RED BOILING SPRING 36.60N 85.76W
04/05/2017 M1.25 INCH CLAY TN COCORAHS
QUARTER TO HALF DOLLAR SIZE HAIL.
&&
EVENT NUMBER OHX1700406
JACKSONSpecial weather statement, Apr 5, 5:55 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Nashville TN
555 PM CDT WED APR 5 2017
TNZ079-052330-
Grundy TN-
555 PM CDT WED APR 5 2017
...SIGNIFICANT WEATHER ADVISORY FOR GRUNDY COUNTY UNTIL 630 PM CDT...
At 555 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tracy City, or 17 miles southeast of Manchester, moving northeast at
45 mph.
Dime size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Gruetli-Laager, Tracy City, Monteagle, Altamont, Coalmont, Palmer,
Beersheba Springs and Pelham.
A tornado watch remains in effect until 900 PM CDT for Middle
Tennessee.
LAT...LON 3524 8582 3523 8586 3528 8591 3533 8591
3537 8587 3539 8589 3553 8567 3553 8561
3549 8554 3543 8554 3542 8551 3541 8551
3541 8549 3539 8550 3530 8564 3530 8566
3529 8569 3529 8571 3527 8570 3522 8578
TIME...MOT...LOC 2255Z 226DEG 41KT 3533 8583
10Local storm report, Apr 5, 5:56 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NASHVILLE TN
556 PM CDT WED APR 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM TSTM WND DMG 7 SE MCMINNVILLE 35.62N 85.69W
04/05/2017 WARREN TN 911 CALL CENTER
*** 1 INJ *** LAW ENFORCEMENT REPORTS A MOBILE HOME WAS
DESTROYED. ONE MINOR INJURY. POSSIBLE TORNADO. TIME
ESTIMATED BASED ON RADAR.
&&
CORRECTED LOCATION
EVENT NUMBER OHX1700405
JACKSONSpecial weather statement, Apr 5, 5:58 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Nashville TN
558 PM CDT WED APR 5 2017
TNZ010-031-033-052330-
Overton TN-Clay TN-Jackson TN-
558 PM CDT WED APR 5 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN OVERTON...SOUTHEASTERN
JACKSON AND EASTERN CLAY COUNTIES UNTIL 630 PM CDT...
At 558 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Gainesboro, moving northeast at 60 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Livingston, Gainesboro, Dale Hollow Lake and Standing Stone State
Park.
A tornado watch remains in effect until 900 PM CDT for Middle
Tennessee.
LAT...LON 3659 8537 3641 8516 3628 8546 3629 8546
3630 8547 3630 8550 3629 8549 3628 8551
3626 8551 3626 8553 3625 8553 3623 8557
3621 8563 3622 8564 3622 8566 3623 8568
3623 8574 3625 8576
TIME...MOT...LOC 2258Z 228DEG 53KT 3626 8564
ShamburgerSpecial weather statement, Apr 5, 6:08 PM CDT, 4 minutes before
Special Weather Statement National Weather Service Nashville TN 608 PM CDT WED APR 5 2017 TNZ011-032>034-052345- Putnam TN-Fentress TN-Overton TN-Pickett TN- 608 PM CDT WED APR 5 2017 ...SIGNIFICANT WEATHER ADVISORY FOR OVERTON...WESTERN PICKETT... CENTRAL PUTNAM AND NORTHWESTERN FENTRESS COUNTIES UNTIL 645 PM CDT... At 607 PM CDT, Doppler radar was tracking a strong thunderstorm over Algood, or near Cookeville, moving northeast at 65 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Cookeville, Livingston, Jamestown, Byrdstown, Algood, Monterey, Allardt, Crawford and Rickman. A tornado watch remains in effect until 900 PM CDT for Middle Tennessee. LAT...LON 3609 8541 3618 8559 3661 8512 3641 8479 TIME...MOT...LOC 2307Z 225DEG 56KT 3621 8543 Shamburger
Local storm report, Apr 5, 6:10 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
610 PM CDT WED APR 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL 2 N SMITHVILLE 35.99N 85.82W
04/05/2017 E0.75 INCH DE KALB TN AMATEUR RADIO
&&
EVENT NUMBER OHX1700407
JACKSONThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 3:39 PM CDT | Special Weather Statement | OHX | Sumner | 36 min |
| Apr 5, 3:51 PM CDT | Severe Thunderstorm Warning | OHX | Bedford, Coffee | 39 min |
| Apr 5, 3:54 PM CDT | Special Weather Statement | OHX | Robertson | 21 min |
| Apr 5, 4:02 PM CDT | Wind Advisory | OHX | Bedford, Cannon, Cheatham, Clay, Coffee, Cumberland and 32 more | 29 hr |
| Apr 5, 4:10 PM CDT | Severe Thunderstorm Warning | OHX | Bedford, Cannon, Coffee, Rutherford, Wilson | 35 min |
| Apr 5, 4:15 PM CDT | Special Weather Statement | OHX | Sumner | 30 min |
| Apr 5, 4:18 PM CDT | Tornado Warning | OHX | Coffee | 27 min |
| Apr 5, 4:27 PM CDT | Special Weather Statement | OHX | Smith | 33 min |
| Apr 5, 4:29 PM CDT | Special Weather Statement | OHX | Smith | 31 min |
| Apr 5, 4:29 PM CDT | Severe Thunderstorm Warning | OHX | Coffee, Warren | 46 min |
| Apr 5, 4:36 PM CDT | Severe Thunderstorm Warning | OHX | Jackson, Macon, Smith | 24 min |
| Apr 5, 4:47 PM CDT | Special Weather Statement | OHX | Trousdale | 28 min |
| Apr 5, 4:51 PM CDT | Severe Thunderstorm Warning | OHX | Clay, Jackson, Macon, Smith | 24 min |
| Apr 5, 4:54 PM CDT | Tornado Warning | OHX | Grundy, Van Buren, Warren | 36 min |
| Apr 5, 4:59 PM CDT | Severe Thunderstorm Warning | OHX | Coffee, Grundy, Warren | 31 min |
| Apr 5, 5:06 PM CDT | Special Weather Statement | OHX | Putnam | 24 min |
| Apr 5, 5:10 PM CDT | Tornado Warning | OHX | Putnam | 21 min |
| Apr 5, 5:12 PM CDT | Severe Thunderstorm Warning | OHX | Clay, Jackson, Macon | 33 min |
| Apr 5, 5:14 PM CDT | Special Weather Statement | OHX | Macon, Smith | 31 min |
| Apr 5, 5:22 PM CDT | Severe Thunderstorm Warning | OHX | Cannon, Coffee, DeKalb, Warren, White | 23 min |
| Apr 5, 5:26 PM CDT | Tornado Warning | OHX | Overton, Putnam | 18 min |
| Apr 5, 5:38 PM CDT | Special Weather Statement | OHX | DeKalb | 37 min |
| Apr 5, 5:41 PM CDT | Special Weather Statement | OHX | Grundy, Van Buren | 49 min |
| Apr 5, 5:46 PM CDT | Special Weather Statement | OHX | Cannon, DeKalb | 44 min |
| Apr 5, 5:55 PM CDT | Special Weather Statement | OHX | Grundy | 35 min |
| Apr 5, 5:58 PM CDT | Special Weather Statement | OHX | Overton | 32 min |
| Apr 5, 6:08 PM CDT | Special Weather Statement | OHX | Fentress, Overton, Pickett, Putnam | 37 min |
| Apr 5, 6:42 PM CDT | Special Weather Statement | OHX | Overton | 48 min |
| Apr 5, 6:58 PM CDT | Special Weather Statement | OHX | White | 32 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.